Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Child diagnosed with BRE. Giving valparin 200. MRI and ECG done. Treatment available?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 706 Questions
History of my 8 years 3 months daughter
Till Birth
> 3 miscarriages in 3 months of gestation(after 5 years of our marriage) from the first month of this pregnancy started Heparin Inj twice daily and Anin Inj once in a week up to the 6th month.
> Gestational diabetic from the 3rd semester and started insulin twice daily.
> C-section 20 days prior to the EDD and cried immediately and Birth weight 2.65Kgs.

After Birth
> Normal growth and milestones till 5 and half years old.
> 1st Seizure in sleep at 6.05 AM on March 2010-(hauling and jerking and again slept after this).
> 2nd Seizure in sleep at 5.50 AM on April 2010 one month after 1stseizure.
> 3rd seizure again in sleep and reported to the doctor and was advised for EEG&MRI
#@> 1st EEG on 25thMay 2010&MRI on 27th May 2010.MRI- normal, but some abnormalities in the EEG Report:-Abnormal EEG suggests seizure disorderleft brain focus.
> Neurologist said BRE and advised to start Valparin200 syrup 5ml twice daily.
> 2 seizures after one month and increased valparin200syrup to 7.5ml twice daily.
> 3 seizures after 2months and started T.frisium 5mg twice daily-drowsy and sleepy.
> No seizures but T.frisium 5mg changed to 10g once at night.No seizures for 3 months.
#> 2nd EEG on 25th Sept.2010-slight improvement, Report:-Abnormal EEG suggestive of left brain focal seizure.
> No seizures and T.fresium 10 mg reduced to 5mg at night and then stopped gradually and Valparin200 increased to 5ml-5ml-5ml. No seizures for 1month but again seizures started one month after stopping fresium.
> Again T.fresium 5mg re-introduced and convulsion stopped. No seizures for 4months.But eye blinking (eye lid dropping) and stuttering gradually started.
#> 3rd EEG on 5thJanuary 2011 and confirmed BRE (spikes Left > Right) &fresium 5mg continued with valparin200 5ml-5ml-5ml.
> 2 mild seizures and 1 strong seizure in sleep after 5 months while on fresium 5mg.

##> 1st VEEG from 28th May2012 to 29thMay 2012 and recorded one complex partial seizure of left hemispheric origin.
> Fresium 5mg gradually reduced and stopped but valparin 7.5ml continued.But after stopping fresium again convulsions started.
> Introduced Lametec gradually but stopped due to skin rashes.
> Valparin increased to 12ml twice but recurrent convulsions almost alternative days.
> Again fresium 5mg started and the convulsions stopped for 4 months but again convulsions started and fresium increased to 10mg and valparin reduced to 5ml twice a day. But eye blinking, stammering started after 3 months and increased. Scholastic performances also come down.
##> 2nd VEEG on 31-12-2011 to 01-01-2012 and reconfirmed BRE.
> Again Frsium stopped because of severe eye blinking and Valparin increased to 10ml-5ml-5ml but again recurrent convulsions and speech, understanding and hearing problems started after one month.
> Keppra gradually started on 19th September 2012 and convulsions also stopped and eye blinking also gradually stopped. Last seizure was on 13th September 2012.
> 4th EEG and found ESES and continued the medications and 5days Solumedrol 1gm IV injection taken from 3rd October 2012 to 7th October 2012 but eye blinkings started after 20 days of IV.
> One day course of Solumedrol taken on 6th November 2012 but still eye blinkings continued.
@> 2nd MRI on 21stNovember 2012 and the report: - Normal
> 2nd 5 days course of Solumedrol taken from 27 November 2012 to 1st December 2012 and eye blinkings stopped by the third day of 5days course.
> 5th EEG on 29thDecember 2012 and found CSWS and advised to take IVIG 10gms monthly.
> Again eye blinkings gradually started after one month of 5 days Solumedrol course.
> 1st IVIG on 1st January 2013 but eye blinking continued.
> 3 days course of Solumedrol taken on 15th January 2012 to 17th January 2012 and the eye blinking stopped from the third day of course and again gradually started after 15 days.
> 2nd IVIG taken on 1stFebruary 2013 and her hearing, understanding completely affected and she can’t hear or understand anything.
> Doctor informed Auditory Agnosia and started;
T.Wysolone 30mg :1 – 0 - 0
T.pantodac 20mg: 1 – 0 - 0
Syrup Potklor :5ml –0 - 05ml
T.Ostocalcium 250mg: 0- 0- 1
> Still hearing, understanding problems and eye blinking continues... no improvement.
Speech therapsist of Kolkata is telling that her brain's cells are damaged and it is difficult to get any improvement. Is it so sir?
What to do sir?
We are ready to go wheresoever to get relief for my daughter.

Kindly go through the attached reports and advise us further better treatement.

Thanking you.

Yours faithfully

Posted Fri, 1 Mar 2013 in Brain and Spine
Answered by Dr. Gopal Krishna Dash 35 minutes later

Thank you very much for the question.
Please note that I have gone through the entire data that you have posted.

I got to know from the report that your daughter was treated in the most prestigious institute of India.
Your daughter is suffering a type of epilepsy. Though the doctors have mentioned that it was BRE (benign localization related epilepsy), many patients can have atypical evolution and present in the same way you have described.

The MRI is normal and EEG is more suggestive of ESES (Electrical status epilepticus during slow sleep). I understand that your daughter has received most of the medicines that are used for treatment of this condition. The delay, speech problem could be related to the electrical discharges of the brain which is going on.

A high dose of nocturnal clobazam with Video-EEG monitoring may help in this case.
Apart from this, she needs intensive rehabilitation.

The centres which you can visit in India are Sree XXXXXXX Tirunal centre, Trivandrum,
NIMHANS Bangalore, XXXXXXX Hrudayalaya Bangalore

Please let me know if you have any query in this regard.

Hope my suggestions help you.

Above answer was peer-reviewed by
Follow-up: Child diagnosed with BRE. Giving valparin 200. MRI and ECG done. Treatment available? 56 minutes later
Dear Sir,
Thanks for your reply.
I it true that she can't hear or understand that the cells of her brain have been damaged?
Will ESES cause the damage of brain cells?
What will be the reason of ESES?
2 years ago while taking fresium,it has been withdrawn many times.Will it be the reason foe ESES?
Are the eye blinkings related to the ESES?
Her understanding and hearing affected from the last week only up to then she was able to hear and understand.Why it happened suddenly?

Expecting your reply
Answered by Dr. Gopal Krishna Dash 1 hour later

Thanks for the follow up query.

Certain areas of the brain cells when becomes dysfunctional, can lead to numerous symptoms. Yes it is true that some brain cells have become dysfunctional in your case.

Yes, ESES can lead to further damage of brain cells. The reasons of ESES are many. It can be due to autoimmune disorders, focal cortical dysplasia and in some no cause may be seen.

No withdrawing frisium may not lead to ESES. It is the primary disease that can cause ESES
Blinking can be a subtle seizure and may be a manifestation of ESES.

This may be related to worsening of seizures. Some seizures may not be seen. But there can be ESES which can present in this way only.

Hope I have answered all your queries. Please let me know if you have any further concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor